IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Increases in skewness and insurance

Listed author(s):
  • Thomas Eichner

    ()

    (University of Hagen)

Registered author(s):

    The present paper analyzes how the welfare state, i.e., social insurance that works through redistributive taxation, should respond to increases in the skewness of the risk distribution. Income risks can be hedged either by individual self-insurance or by social insurance. It is shown that skewness-affine agents reduce both self-insurance and social insurance in response to an increase in income skewness. Thus countries with a more right-skewed income distribution have less redistribution.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://www.accessecon.com/Pubs/EB/2013/Volume33/EB-13-V33-I4-P251.pdf
    Download Restriction: no

    Article provided by AccessEcon in its journal Economics Bulletin.

    Volume (Year): 33 (2013)
    Issue (Month): 4 ()
    Pages: 2672-2681

    as
    in new window

    Handle: RePEc:ebl:ecbull:eb-13-00702
    Contact details of provider:

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as
    in new window


    1. Sinn, Hans-Werner, 1995. " A Theory of the Welfare State," Scandinavian Journal of Economics, Wiley Blackwell, vol. 97(4), pages 495-526, December.
    2. Vernic, Raluca, 2006. "Multivariate skew-normal distributions with applications in insurance," Insurance: Mathematics and Economics, Elsevier, vol. 38(2), pages 413-426, April.
    3. Hans-Werner Sinn, 1996. "Social insurance, incentives and risk taking," International Tax and Public Finance, Springer;International Institute of Public Finance, vol. 3(3), pages 259-280, July.
    4. Lars Tyge Nielsen & Fatma Lajeri, 2000. "Parametric characterizations of risk aversion and prudence," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 15(2), pages 469-476.
    5. Meyer, Jack, 1987. "Two-moment Decision Models and Expected Utility Maximization," American Economic Review, American Economic Association, vol. 77(3), pages 421-430, June.
    6. Varian, Hal R., 1980. "Redistributive taxation as social insurance," Journal of Public Economics, Elsevier, vol. 14(1), pages 49-68, August.
    7. Lane, Morton N., 2000. "Pricing Risk Transfer Transactions," ASTIN Bulletin: The Journal of the International Actuarial Association, Cambridge University Press, vol. 30(02), pages 259-293, November.
    8. Ekern, Steinar, 1980. "Increasing Nth degree risk," Economics Letters, Elsevier, vol. 6(4), pages 329-333.
    9. Thomas Eichner & Andreas Wagener, 2004. "The Welfare State in a Changing Environment," International Tax and Public Finance, Springer;International Institute of Public Finance, vol. 11(3), pages 313-331, May.
    10. Robert J. Gordon & Ian Dew-Becker, 2007. "Selected Issues in the Rise of Income Inequality," Brookings Papers on Economic Activity, Economic Studies Program, The Brookings Institution, vol. 38(2), pages 169-192.
    11. Menezes, C & Geiss, C & Tressler, J, 1980. "Increasing Downside Risk," American Economic Review, American Economic Association, vol. 70(5), pages 921-932, December.
    12. Eichner, Thomas & Wagener, Andreas, 2011. "Increases in skewness and three-moment preferences," Mathematical Social Sciences, Elsevier, vol. 61(2), pages 109-113, March.
    13. W Henry Chiu, 2010. "Skewness Preference, Risk Taking and Expected Utility Maximisation," The Geneva Risk and Insurance Review, Palgrave Macmillan;International Association for the Study of Insurance Economics (The Geneva Association), vol. 35(2), pages 108-129, December.
    14. Jonathan Eaton & Harvey S. Rosen, 1980. "Optimal Redistributive Taxation and Uncertainty," The Quarterly Journal of Economics, Oxford University Press, vol. 95(2), pages 357-364.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:ebl:ecbull:eb-13-00702. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.